Why Was Simvastatin 80mg Recalled?

Summary: The FDA has put a restriction on the use of Simvastatin 80mg – it was not recalled. Patients who have had no side effects on this dose for 12 months may be able to continue taking it. If you haven’t reached the 12 month window yet there are still other options. Some of which will depend on other medications that you might be taking.

Dear Curtis: I’ve been taking Simvastatin 80mg for almost a year now and I haven’t had any problem and my cholesterol has gotten better. I went into the pharmacy to get my refill and the pharmacist told me they are going to have to switch me to something else because Simvastatin was recalled. Why would they recall it and what are people, who had good results with it, suppose to do?

Not trying to split hairs, but at the time of this writing, the 80mg strength of Simvastatin has not been recalled. It’s important for you to know the difference because too many patients think that they don’t have any options in this scenario. Truth is, you do. But, first of all, you need to understand why the restrictions were put in place.

What happened was a large scale study (called the SEARCH study) found that patients on Simvastatin 80mg had a much larger chance of developing myopathies. Myopathy is a rare type of muscle pain that can happen with any of the statin cholesterol lowering medications like Simvastatin.

Unfortunately, in the study it was clear that this side effect was popping up much more than it should have. Ultimately prompting the Food and Drug Administration to restrict the use of Simvastatin 80mg. So, it was NOT recalled. But it’s use is limited.

A New Guide for Simvastatin Dosing

If you’d like to understand your options a little better here’s a quick breakdown of what could likely happen.

  1. For patients who have been on Simvastatin 80mg for over 12 months with no signs of myopathy they may be able to continue to take the drug.
  2. For patients who have been on this dose less than 12 months it’s recommended that the dose be dropped or that a switch to another cholesterol lowering medication be made. Some examples in the same class include Lipitor, Pravachol (pravastatin) or Mevacor (lovastatin).
  3. Doctor’s should not prescribe more than 20 mg of Simvastatin if you are taking the blood pressure medication Norvasc (amlodipine) or the angina medication Ranexa (ranolazine).
  4. The dose of Simvastatin should not go above 10mg a day if you are taking Cordarone (amiodarone), Cardizem (diltiazem) or Verelan (verapamil).
  5. Finally, you should avoid using Simvastatin completely with any of the antifungals (like ketoconazole or itraconazole), antibiotics like erythromycin and clarithromycin, HIV Protease inhibitors, gemfibrozil, cyclosporine or nefazodone.

Not Cut and Dry

The problem that you are facing right now is that you’re in a high risk group with the dose of Simvastatin your’re taking. A doctor may be very hesitant to ‘buck’ a clear FDA warning and put him or herself at risk from something happening and being liable.

However, if you really feel like switching right now would be detrimental you actually have a case because you are close to reaching that 12 month window and you haven’t had any side effects. So your doctor may be willing to let you continue.

If you have any form of prescriptions insurance you may want to take a peek at using Lipitor. To be as effective as simvastatin 80mg you only have to take 40mg of Lipitor. But, the cash price of Lipitor is still very high so insurance is critical in this situation.

The point is it’s not as cut and dry as you may have originally thought. You have a number of options and the best one for you depends not only on you and your doctor’s discussions but also other medications that you are taking – or could possibly be taking in the near future.

Comments

  1. Mark says:

    This is (one of) the (many) problem(s) I have with doctors, they live in their own little bubble, so sure of themselves, only getting their information from their drug rep, like politicians with lobbyists. Simvastatin, at the time of this article, was in the midst of its second recall for reports of moldy, musty smell coming from the pills. Get over your ego, doc, and actually do some work, stay up to date in your field, and understand that your role is to help patients, not tell them how smart you are.

  2. Regina Bartlett says:

    I came down with severe pain in my hips, knees and legs and am a very active musician. I stopped simvastatin and took MSM and Gluclosamine and am feeling much better.

  3. I had some patients in Peru that after taking Zocor 20mg/daily had severe muscle pain, that couldn’t or work. The withdrawal of this drug stopped the pain in matter of days.
    Are there some pathology findings in the muscles of these patients, like fibromyositis
    or nerve injury?
    what are the alternatives if the symptoms are due to statins, response?

  4. I would think, that these symptons are drug/family related, as well as the liver enzymes response, but I haven’t read in the medical literture serious research on this matter.
    Another group of drugs in the treatment of Essential Hypertension, like the ACE inhibitors of the first and second generation
    produced severe cough, that was due to problems with lung surfactants. The third generation did not problems of this kind like Losartan, Valsartan etc. Cardiologists
    and Ingternal Medicine physicians have options in the treatment of Arterial Hypertension, and symptoms free.

  5. roy slater says:

    i just trust my doctor but i do go and get reg blood tests to

Trackbacks

  1. [...] aren’t aware that drugs they prescribe often can have problems. At the time of this writing, simvastatin is one of those drugs. When the problems first arose many of the docs I spoke to had no idea there was any [...]

  2. [...] cholesterol.In fact, simvastatin – the generic of Zocor – is in hot water right now because of it’s increased risk for causing severe muscle pain. This problem is compounded by certain medications that it may interact with.So, if possible, write [...]

  3. [...] First, Zocor 80 mg wasn’t recalled. [...]

Speak Your Mind

*